Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Pocatello, ID

June 3, 2004Bonneville County, Jefferson County, Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 3, 2004, 8:02 PM MDT for Bonneville County, Jefferson County, Madison County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 8:02 PM MDT (02:02 UTC)
Expired
Jun 3, 2004, 8:45 PM MDT
In force
43 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bonneville County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3459 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WUUS55 KPIH 040202
SVRPIH
IDC019-051-065-040245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
801 PM MDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BONNEVILLE COUNTY IN IDAHO
  SOUTHEASTERN JEFFERSON COUNTY IN IDAHO
  THIS INCLUDES THE CITIES OF...RIGBY...LORENZO
  MADISON COUNTY IN IDAHO
  THIS INCLUDES THE CITIES OF...REXBURG...MOODY

* UNTIL 845 PM MDT

* AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR IONA...OR ABOUT 8 MILES
  SOUTH OF RIGBY...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF ARCHER BY 815 PM MDT

IN ADDITION TO DAMAGING WINDS...CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4383 11234 4339 11188 4353 11139 4387 11148

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:10 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 3, 3:10 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
310 PM MDT THU JUN 3 2004

.DISCUSSION...
LATEST SATELLITE IMAGERY SHOWING A BROAD FLAT RIDGE OVER THE CENTRAL
STATES WITH A DEEP LOW POSITIONED OVER THE GULF OF ALASKA.  TWO
DISTURBANCES WERE EVIDENT IN WATER VAPOR SATELLITE IMAGERY EJECTING
FROM LOW INTO/ACROSS WESTERN STATES.  FIRST WEAKER WAVE WAS LIFTING
NE THROUGH SRN IDAHO SPARKING SOME HIGH BASED CONVECTION WHILE
SECOND STRONGER WAVE WAS PUSHING THROUGH NRN CALIFORNIA.  FIRST WAVE
TO EXIT FORECAST AREA THIS EVENING SUSTAINING SOME WEAK
CONVECTIONS.  SECOND WAVE EXPECTED TO REACH SW IDAHO LATE TONIGHT
(06-12Z) LIFTING NE THROUGH REGION FRIDAY (AVN ABOUT 6HRS SLOWER
WITH PROGRESSION) SUSTAINING CONVECTION OVER REGION LATE TONIGHT
AND THROUGH THE DAY FRIDAY.  NEGATIVE TILT UPPER TROUGH SWINGS
THROUGH PACIFIC NW STATES SATURDAY AS MAIN LOW APPROACHES BC COAST.
GOOD PATTERN FOR SEVERE WEATHER AND BEST INSTABILITY AND DYNAMICS
PLACE THAT POTENTIAL THREAT IN ERN WASHINGTON. WILL CONTINUE WITH
SLIGHT CHANCE MENTION OF PRECIPITATION ACROSS NRN MOUNTAIN ZONES AS
TROUGH BRUSHES REGION.  LOW CONTINUES TO MIGRATE ESE SUNDAY AND
MONDAY WITH BRUNT OF PRECIPITATION FALLING OVER NRN IDAHO/MONTANA
AS WINDY CONDITIONS SPREAD ACROSS SRN IDAHO. THUS HAVE LIMITED
PRECIPITATION POTENTIAL TO NRN ZONES AND BUMPED WINDS UPWARD SUNDAY
AS DRY SURFACE FRONT SLIPS THROUGH REGION ALONG WITH 110KT 300MB
JET. UPPER LOW GRADUALLY LIFTS NE INTO CNTRL CANADA MONDAY/TUESDAY
OF NEXT WEEK AS SECONDARY SHORT-WAVE ENERGY DIGS SE INTO NEVADA WITH
A WEAK HANG-BACK LOW SPINNING UP OVER SW IDAHO.  LOW EVENTUALLY
LIFTS NE ACROSS FORECAST AREA LATE WEDNESDAY AS A DRY WEST FLOW AND
WARMER TEMPERATURES RETURN TO THE REGION. HUSTON
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 3, 5:00 AM MDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT THU JUN 3 2004

IDZ017>023-031-032-041200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
500 AM MDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 3, 7:34 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
734 PM MDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     POCATELLO               42.88N 112.47W
06/03/2004  65 MPH           BANNOCK            ID   TRAINED SPOTTER

            SPOTTER ESTIMATES WINDS AT 65-70 MPH.

0625 PM     LIGHTNING        AMERICAN FALLS          42.78N 112.85W
06/03/2004                   POWER              ID   LAW ENFORCEMENT

            STATE POLICE REPORTED VERY HEAVY RAIN ON I-86 AT AMERICAN
            FALLS WITH VISIBILITY REDUCED TO 1 MILE, LIGHTNING AND
            STRONG WINDS.

0615 PM     TSTM WND GST     8 W AMERICAN FALLS      42.78N 113.01W
06/03/2004  60 MPH           POWER              ID   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS. ONE PICKUP TRUCK PUSHED INTO
            ANOTHER AND 40 FOOT IRRIGATION PIPE REMOVED FROM STORAGE
            RACK.

0555 PM     TSTM WND GST     RUPERT                  42.62N 113.67W
06/03/2004  35 MPH           MINIDOKA           ID   AMATEUR RADIO

            WIND GUST TO 25MPH AND 0.10 INCH OF RAIN. EAST OF
            LOCATION, ESTIMATE WIND GUSTS OF 35-45MPH.

0543 PM     TSTM WND GST     HAMER                   43.93N 112.20W
06/03/2004  0 MPH            JEFFERSON          ID   LAW ENFORCEMENT

            JEFFERSON COUNTY SHERIFFS OFFICE REPORTED A ROOF BLOWN
            OFF IN HAMER AND DOWNED POWER LINES.

0535 PM     TSTM WND GST     2 N RUPERT              42.65N 113.67W
06/03/2004  30 MPH           MINIDOKA           ID   TRAINED SPOTTER

            WINDS ESTIMATED AT 30-35MPH. 0.10 INCH RAINFALL. STORM
            LASTED A FEW MINUTES.

0510 PM     TSTM WND GST     2 W RUPERT              42.62N 113.71W
06/03/2004  65 MPH           MINIDOKA           ID   BROADCAST MEDIA

            3/4 INCH HAIL WITH WIND GUSTS ESTIMATED AT 65-80 MPH.
            APPEARED TO PICK UP COWS IN NEARBY FIELD.

&&

GEW

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:23 PM MDTSevere Thunderstorm WarningPIHBingham, Power52 min
Jun 3, 6:46 PM MDTSevere Thunderstorm WarningPIHBannock, Power29 min
Jun 3, 7:02 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville58 min
Jun 3, 7:20 PM MDTSevere Thunderstorm WarningPIHBannock, Power25 min
Jun 4, 5:25 PM MDTSevere Thunderstorm WarningPIHBonneville20 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.